Alert archive / Kansas / Tornado Warnings in 1998

Tornado Warning 44, NWS Wichita, KS

September 29, 1998Barton County, Kansas

NWS Wichita, KS issued this tornado warning at Sep 29, 1998, 7:42 PM CDT for Barton County, Kansas. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 29, 1998, 7:42 PM CDT (00:42 UTC)
Expired
Sep 29, 1998, 8:15 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Barton County, KS

The radar

The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 7:53 PM CDTHail 1Great Bend, KS
Sep 29, 7:58 PM CDTHail 1.75Great Bend, KS
Sep 29, 8:11 PM CDTHail 1.25Ellinwood, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 29, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3089 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

738 
WFUS1 KICT 300042 RRA
TORICT
KSC009-300115-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
742 PM CDT TUE SEP 29 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS EXTENDED THE

* TORNADO WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS

* UNTIL 815 PM CDT
 
* AT 740 PM CDT...A TRAINED SPOTTER REPORTED A TORNADO JUST
  SOUTHEAST OF HOISINGTON...MOVING TO THE SOUTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED AFFECT AREAS NEAR...
  HOISINGTON
  CHEYENNE BOTTOMS
  ELLINWOOD
  AREAS BETWEEN HOISINGTON AND GREAT BEND

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A STAIRWELL OR PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS
A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS
TO COVER YOUR BODY.  AVOID WINDOWS.

DARMOFAL
 

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Sep 29, 3:08 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 29, 3:08 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT TUE SEP 29 1998

MAIN PROBLEM WILL BE TEMPERATURES.

AN UPPER LEVEL SUB TROPICAL HIGH REMAINS INTACT THROUGH F48 ACROSS
THE HIGH PLAINS OF TX WITH A DEEPENING LOW IN THE DESERT SOUTHWEST.
THE WIND FLOW PATTERN WILL ADVECT PLENTY OF MID LEVEL MOISTURE INTO
THE CWA BY F24.  THIS TREND SEEMS REASONABLE PER THE LATEST
SATTELITE PICTURES.

THE WEAK TROF OVER NORTHERN KS WILL WASH OUT OVERNIGHT AS LOW
PRESSURE DEVELOPS IN THE VICINITY OF CNK.  WITH DECENT SOUTH FLOW
ACROSS KS...I EXPECT THUNDERSTORMS TO FIRE ACROSS THE NORTHERN
SECTIONS OF KS AND SOUTHERN NE.  THICKNESS PATTERNS WOULD YIELD AN
EAST OR JUST SLIGHTLY SOUTH OF EAST MOVEMENT.  HOWEVER...PER THE
PAST COUPLE OF DAYS...I WILL KEEP SLIGHT CHANCE POPS FOR THE SC AND
SE SECTIONS DUE TO THE DIABATIC HEATING AND VERY UNSTABLE CONDITIONS
THIS AFTERNOON AND CONTINUE THE CHANCE INTO THE EVENING. CAPES ARE
PRESENTLY RUNNING AROUND 5000 JUST SOUTH OF THE BORDER WITH LI/S TO
MINUS 8.  THESE VALUES SHOULD INCREASE WITH MORE HEATING.

THE NGM PROG FOR FRONTAL POSTITION BY F36 HAS THE FRONT JUST THROUGH
CENTRAL KANSAS.  THIS POSITION SHOULD NOT HINDER TEMPERATURES IN THE
SC AND SE SECTIONS OF THE CWA AND SLIGHTLY OVER THE CENTRAL
SECTIONS.  THEREFORE...I MAY TEND TO BE SLIGHTLY WARMER THAN
GUIDANCE IN THE SOUTHERN HALF AND NEAR GUIDANCE IN THE CENTRAL
SECTIONS.  THE MODEL DOES NOT SEEM TO POOL ANY LOW LEVEL MOISTURE
AHEAD OF THE FRONT AT THIS TIME...HOWEVER...WITH STRONG DYNAMICAL
FORCING PRESENT...I WILL CARRY POPS THROUGH WEDNESDAY AFTERNOON AND
NIGHT.  WITH FRONTAL PASSAGE AT ALL AREAS BY F42 DECENT NORTHEAST
FLOW WILL PRODUCE SOME SLIGHT UPSLOPE...WHICH COMBINED WITH A
SATURATED ATMOSPHERE WILL INDUCE A THICK CLOUD DECK AND SOME
STRATIFORM TYPE PRECIPITATION.  COLD AIR...COMPARED TO THE PAST FEW
DAYS...WILL THEN SINK SOUTH OUT OF CANADA AND BRING A DRASTIC CHANGE
FOR THE CWA.  I AM A BIT HESITANT TOO DROP TEMPERATURES AS MUCH AS
GUIDANCE SUGGESTS...HOWEVER...ALL MODELS DO AGREE WITH SIMILAR
READINGS.

EXTENDED...
I WILL TRIM THE TEMPERATURES BACK A BIT DUE TO THE COLD AIR WHICH IS
FILTERING INTO THE CWA.  RETURN FLOW SHOULD WARM THE TEMPERATURES
BACK TO NORMAL SATURDAY AND SUNDAY.

CHANCE

FCSTID = 1
ICT   68  87  56  66 /  20  30  50  30
HUT   64  83  52  64 /  30  50  30  30
EWK   64  83  52  64 /  30  50  30  30
EQA   68  87  56  66 /  20  30  50  30
WLD   69  88  57  67 /  20  30  50  30
RSL   63  80  50  61 /  30  50  30  30
GBD   64  80  50  61 /  30  50  30  30
SLN   64  82  51  63 /  30  50  30  30
MPR   64  83  52  64 /  30  50  30  30
CFV   67  88  56  67 /  20  30P  40  30
CNU   66  87  55  66 /  20  30  40  30
K88   66  87  55  66 /  20  30  40  30

.ICT...NONE.

In the hours before

Local storm report, Sep 29, 4:14 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT TUE SEP 29 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    9 W ELMDALE               KS   60 MPH TSTM GUST
09/29/98   CHASE                          REPORTED BY CITIZEN

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 7:00 PM CDTSevere Thunderstorm WarningICTBarton45 min
Sep 29, 7:13 PM CDTTornado WarningICTBarton32 min
Sep 29, 7:47 PM CDTSevere Thunderstorm WarningICTGreenwood48 min
Sep 29, 8:16 PM CDTSevere Thunderstorm WarningICTBarton49 min
Sep 29, 8:32 PM CDTSevere Thunderstorm WarningICTRice58 min
Sep 29, 9:03 PM CDTSevere Thunderstorm WarningICTWilson, Woodson47 min
Sep 29, 9:22 PM CDTSevere Thunderstorm WarningICTBarton48 min
Sep 29, 9:27 PM CDTSevere Thunderstorm WarningICTNeosho48 min
Sep 29, 11:47 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice63 min
Sep 30, 12:04 AM CDTSevere Thunderstorm WarningICTAllen51 min
Sep 30, 12:49 AM CDTSevere Thunderstorm WarningICTMcPherson51 min

Nearby

Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.